Alert archive / Alabama / Tornado Warnings in 2017

Tornado Warning 12, NWS Huntsville, AL

August 31, 2017Lawrence County, Alabama

NWS Huntsville, AL issued this tornado warning at Aug 31, 2017, 5:46 PM CDT for Lawrence County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 5:46 PM CDT (22:46 UTC)
Expired
Aug 31, 2017, 6:15 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 11:13 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

488 
WFUS54 KHUN 312246
TORHUN
ALC079-312315-
/O.NEW.KHUN.TO.W.0012.170831T2246Z-170831T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
546 PM CDT THU AUG 31 2017

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southern Lawrence County in northwestern Alabama...

* Until 615 PM CDT
    
* At 546 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Ashridge, or 8 miles east of Haleyville, moving
  north at 45 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Moulton around 610 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Mt
Hope, Hatton, Chalybeate Springs, Bankhead National Forest and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3431 8753 3460 8751 3458 8719 3430 8734
TIME...MOT...LOC 2246Z 194DEG 40KT 3427 8747 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

73
1 follow-up statement
155 
WWUS54 KHUN 312256
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
556 PM CDT THU AUG 31 2017

ALC079-312315-
/O.CON.KHUN.TO.W.0012.000000T0000Z-170831T2315Z/
Lawrence AL-
556 PM CDT THU AUG 31 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN
LAWRENCE COUNTY...
    
At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Ashridge, or 10 miles southwest of
Moulton, moving north at 45 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Moulton around 610 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Mt
Hope, Hatton, Chalybeate Springs, Bankhead National Forest and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3433 8751 3460 8751 3458 8720 3432 8733
TIME...MOT...LOC 2256Z 194DEG 40KT 3438 8744 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

73

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Aug 31, 2:50 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
250 PM CDT Thu Aug 31 2017

.NEAR TERM...(Tonight)
Issued at 249 PM CDT Thu Aug 31 2017

The remnants of TD Harvey continue to rotate across Central MS at
this hour, with quite an expansive precip shield blanketing northern
MS and Wrn TN this aftn. As of this writing, there are several active
Tornado Warnings in place, with a few reports of damage from our
fellow NWS Offices to our W. There have been several areas of
clearing noted over our CWFA and upstream to the W/SW in recent
GOES-16 vis satellite imagery. This has helped temperatures across
the area spike into the middle 80s, further destablizing the
atomsphere in place across the region. SBCAPEs perked up to around
1500 J/kg with this clearing/additional insolation, so am expecting
convection upstream to strengthen rapidly upon development. This is
basically the trend we're seeing in Nrn MS as the cells that develop
cross over a pseudo-warm front/weak convergence axis draped W-to-E
across the area. 0-1km helicities are also increasing as Harvey
nears, with pockets of ~350 m2/s2 noted over NW AL per the latest SPC
Mesoanalysis. As Harvey continues its NErn progression through the
evening, expect that the threat for tornadoes will gradually shift
Ewrd, making for a busy evening shift upcoming here at NWS
Huntsville. As it stands now, just the Wrn counties of Lauderdale,
Colbert, Franklin, Lawrence, Limestone, Morgan, and Cullman Counties
are included in Tornado Watch #476 until 8pm this evening. This may
need further expansion as the threat shifts, or a new watch may be
needed.

Gradient winds outside of any thunderstorm activity will also
increase as Harvey nears, with sustained winds approaching 20mph,
with gusts as high as 30-35mph (or more in higher elevation
locations). Will issue a Wind Advisory shortly from now through 21Z
Friday to account for these gradient winds.

HIRES models all agree that Harvey will finally have pushed N/E of
the local area by 12-18Z tomorrow. This will mean that the severe
threat tonight will likely be over by midnight, with just widespread
showers (and a few rumbles of thunder) lingering through daybreak.
Showers will end shortly thereafter with skies gradually clearing
from SW to NE through the day.

.SHORT TERM...(Friday through Saturday)
Issued at 249 PM CDT Thu Aug 31 2017

Clearing skies from SW to NE will be the trend for our CWFA for
Friday, with drier air filtering into the area through the day. Highs
tomorrow will only climb into the lower 70s after starting out in the
upper 60s under the cloud canopy. The dry weather will continue
through Saturday, with morning lows starting out very pleasant in the
middle to upper 50s! Afternoon highs will climb into the middle to
upper 70s, with a few 80-degree readings expected here and there
(especially over NW AL).

.LONG TERM...(Saturday night through Wednesday)
Issued at 249 PM CDT Thu Aug 31 2017

The long-term portion of the forecast begins Saturday night, and the
dry weather looks to linger through the entire weekend. Labor Day
also looks to be nice and dry as well, with temps topping out in the
lower/middle 80s each day and morning lows starting out in the middle
50s/lower 60s.

The main items to note in the extended revolve around the below-
normal temps to start the week, a stout ridge building over the Wrn
CONUS by midweek, with a longwave trof diving Swrd toward the area
for the middle of the week as well. This cold front will be the
strongest we've seen this season, and will bring a nice early taste
of Fall to the TN Valley. Showers/storms will begin to affect the
area ahead of the front as early as Tuesday morning, lingering into
Wednesday before quickly ending from W to E heading into Wednesday
night. Drier air will filter into the region in the fropa's wake,
with lows falling into the lower 50s by the end of the extended
period Friday morning! Not to tease too much, but models have been
dropping temps during this time over the past few days a degree or
two each run, so we may end up seeing a few upper 40s (mainly in our
TN counties). Stay tuned!

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Aug 31 2017

Current MVFR conds at both KMSL/KHSV terminals will rapidly
deteriorate over the next several hours as bands of
showers/thunderstorms continue to rotate around the remnants of
Tropical Depression Harvey. Timing of this occurrence is a little
quicker at KMSL, within the next one to two hours, and perhaps three
to four hours at KHSV. Ahead of this activity, showers/storms are
developing independently and may affect the terminals before this
timeframe, but direct impacts from this scenario aren't as likely as
the bands from Harvey. Winds will begin to increase rapidly as the
center of the circulation nears NW AL later this aftn/evening, so a
TEMPO group gusting up to 30kts remains for a couple hours on either
side of 00Z. Conditions will quickly improve overnight with only
lingering showers through 01/08-10Z and then only lingering low
clouds through daybreak. Low clouds will gradually break up/clear
through the day after the end of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 PM CDT Friday for ALZ001>010-016.

TN...Wind Advisory until 4 PM CDT Friday for TNZ076-096-097.

&&

NEAR TERM...12
SHORT TERM...12
LONG TERM...12
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 31, 11:25 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1125 AM CDT Thu Aug 31 2017

ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1125 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Brief tornadoes will be possible this afternoon and evening as the
remnants of Tropical Depression Harvey move across the region. A
Tornado Watch is in effect for portions of Northwestern Alabama
through 8 PM CDT this evening for the following counties: Lauderdale,
Colbert, Franklin, Lawrence, Limestone, and Cullman Counties.
Additional strong to severe storms will develop across the entire
area, with damaging wind gusts and torrential rainfall likely.

Rainfall totals upwards of two to three inches are likely across the
area, with the highest rainfall totals occurring over Northwestern
Alabama, closer to the track of Harvey. Isolated higher amounts up to
four inches are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms are possible during Friday, as the remnants
of Harvey move into the Ohio Valley. While heavy downpours and gusty
winds could accompany the stronger storms, widespread severe weather
is not anticipated.

Scattered thunderstorms return to the forecast next Tuesday and
Wednesday, as a cold front moves across the area.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested from early this afternoon through late tonight.

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:57 PM CDTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more24 hr
Aug 31, 6:24 PM CDTSpecial Weather StatementHUNColbert, Franklin51 min

Nearby

Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.